Delaware, 2004

Strong Wind in Delaware, December 19 to 20, 2004

December 19 to 20, 2004 · NWS PHI · 4 events in 4 counties and zones

The surface pressure difference (gradient) between a high pressure system moving east from the Great Lakes and an intensifying low pressure system that developed along the Virginia coastal waters produced strong northwest winds overnight on the 19th through the first half of the day on the 20th. Winds diminished during the afternoon as the high pressure system moved closer to the area.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The surface pressure difference (gradient) between a high pressure system moving east from the Great Lakes and an intensifying low pressure system that developed along the Virginia coastal waters produced strong northwest winds overnight on the 19th through the first half of the day on the 20th. Winds diminished during the afternoon as the high pressure system moved closer to the area. The high pressure system brought with it one of the coldest air masses to affect the region during this winter. Peak wind gusts averaged around 45 mph. Measured peak gusts included 52 mph in Lewes (Sussex County) and 40 mph at the New Castle County Airport. At the top of the Pilot Tower at Breakwater Harbor (Sussex County), a measured wind gust reached 63 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 19, 7:55 PM EST, 3 hours 5 minutes earlier.

Area forecast discussion, Dec 19, 7:55 PM EST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION - UPDATE
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
755 PM EST SUN DEC 19 2004

.UPDATE...
THE FORECAST IS PRETTY MUCH ON TRACT WITH THE PREVIOUS FORECAST. THE
COLD FRONT MOVED S OF ILG-VAY-BLM AT 750 PM AND SHOULD BE OFF THE
COAST AROUND 900 PM. BEHIND THE FRONT TEMPERATURES DROP RAPIDLY AND
THE RAIN EITHER CHANGES TO SNOW OR FLURRIES. THE FORECAST HAS BEEN
REWORDED TO REFLECT CURRENT CONDITIONS. IN THE DELMARVA AREA...THE
RUC SHOWS THE PCPN HOLDING ON A BIT LONGER THAN ELSEWHERE, BUT
CONSIDERING THE AMOUNTS ENDING AT 03Z AND THE FACT THAT SOME OF IT
WILL HAVE FALLEN AS RAIN, AN INCH OR LESS OF ACCUMULATION SHOULD
COVER IT.

RNS

&&

.SHORT TERM (TONIGHT THROUGH TUESDAY)...
AT 400 PM THE FRONT WAS ROLLING DOWN OFF OF BLUE MOUNTAIN AND THE
POCONOS.  TEMPS HAVE BEEN DROPPING QUICKLY INTO THE 20S FOLLOWING
THE FRONTAL PASSING AND THEY SHOULD FALL INTO THE TEENS AFTER AN
ADDITION TWO OR THREE HOURS.  THE FRONT SHOULD PASS THROUGH THE
REMAINDER OF EASTERN PENNSYLVANIA, THEN NEW JERSEY AND THE UPPER
DELMARVA BY 6 OR 7 OCLOCK.

LIGHT RAIN HAS BEEN FALLING OUT AHEAD OF THE FRONT.  THE RAIN SHOULD
CHANGE TO SNOW WITH THE FRONTAL PASSAGE.  WE CONTINUE TO EXPECT UP
TO AROUND AN INCH THIS EVENING IN SOUTHEASTERN PENNSYLVANIA,
SOUTHERN NEW JERSEY, DELAWARE AND NORTHEASTERN MARYLAND.  AS THE
SYSTEM PULLS AWAY TONIGHT, NORTHERN AND CENTRAL NEW JERSEY MAY CATCH
A LITTLE OF THE WRAP AROUND MOISTURE SO WEVE MENTIONED THE
POSSIBILITY OF AN INCH OR TWO THERE.

THE ARCTIC AIR MASS WILL BARREL INTO THE REGION FOR TONIGHT AND
MONDAY.  WIND CHILL VALUES WILL BOTTOM OUT AROUND -10 UP NORTH AND
AROUND ZERO ELSEWHERE.  THE VALUES ARE JUST ABOVE ADVISORY CRITERIA.

THE CORE OF THE COLD AIR IS EXPECTED TO PASS OVER OUR REGION EARLY
ON MONDAY WITH WARM ADVECTION FORECAST TO BEGIN ON MONDAY NIGHT AND
CONTINUE INTO TUESDAY.

&&

.LONG TERM (TUESDAY NIGHT THROUGH SUNDAY)...
THE WARM ADVECTION SHOULD CONTINUE DURING THE MID WEEK PERIOD WITH
HIGHS IN THE 40S AND 50S EXPECTED FOR WEDNESDAY AND THURSDAY.

THE SYSTEM FOR THE SECOND HALF OF THE WEEK LOOKS AS THOUGH IT WILL
BE MORE PROGRESSIVE THAN IT DID 24 HOURS AGO.  AS A RESULT, WEVE
BEEN ABLE TO SPEED THE CLEARING FOR LATE IN THE WEEK.  HOWEVER, THAT
ALSO TRANSLATES INTO A FASTER RETURN OF COLD TEMPS, ALTHOUGH NOT AS
COLD AS THOSE EXPECTED FOR MONDAY.

&&

.AVIATION...
AFTER IFR/LIFR CONDITIONS THIS MORNING, MVFR/VFR CONDITIONS ARE NOW
IN PLACE.  AS AN ARCTIC FRONT SWINGS THROUGH THE REGION LATER TODAY
AND TONIGHT, ASSOCIATED CLOUDS AND PRECIPITATION WILL DROP AREA
CONDITIONS DOWN TO IFR/MVFR.  AS THE FRONT CONTINUES TO TRACK OFF
THE COAST LATER TONIGHT, DRIER AIR WILL INFILTRATE THE REGION AND
PRODUCE VFR CONDITIONS TOWARD DAYBREAK.

&&

.MARINE...
MID-AFTERNOON OBSERVATIONS ACROSS THE FORECAST WATERS, IN GENERAL,
DEPICTED SOUTHWEST WINDS 10 TO 15 KT.  WINDS WILL SWITCH TO THE NW
TONIGHT AS AN ARCTIC FRONT MOVES THROUGH THE REGION.  VELOCITIES
WILL INCREASE QUICKLY TO THE 20 TO 30 KNOT RANGE ONCE THE FRONT
PASSES.  GALE WARNINGS WILL REMAIN IN PLACE WITH THIS ISSUANCE AS
WIND GUSTS UP TO 40 KNOTS ARE EXPECTED.  GALE CONDITIONS ARE
EXPECTED TO REMAIN THROUGH THE DAY ON MONDAY AND THEN DIMINISH BY
TUESDAY MORNING.  FREEZING SPRAY IS POSSIBLE LATE TONIGHT AND
MONDAY.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
MD...NONE
DE...NONE.
MARINE...GALE WARNING FROM SANDY HOOK NJ TO FENWICK ISLAND DE
          AND FOR DELAWARE BAY.

&&

SHORT TERM/LONG TERM...IOVINO
AVIATION/MARINE...KRUZDLO
Hazardous weather outlook, Dec 19, 5:08 AM EST, 17 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
508 AM EST SUN DEC 19 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-201200-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM...
CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY...
PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON
508 AM EST SUN DEC 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW
JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...

AN ARCTIC OUTBREAK IS STILL EXPECTED FOR TONIGHT. INCREASING WINDS
AND FALLING TEMPERATURES TONIGHT WILL CAUSE WIND CHILLS AROUND THE
REGION TO RANGE FROM LESS THAN 10 BELOW ZERO OVER THE SOUTHERN
POCONOS TO THE SINGLE DIGITS AROUND THE COASTAL PLAIN. GALE FORCE
WINDS ARE EXPECTED ALONG THE COASTS OF NEW JERSEY AND DELAWARE BY
LATE TONIGHT. THERE LIKELY WILL BE SOME LIGHT SNOW WITH THE OUTBREAK,
BUT AT PRESENT ACCUMULATIONS ARE GENERALLY NOT EXPECTED TO EXCEED AN
INCH OR SO.

.DAYS TWO THROUGH SEVEN...
WINDS WILL REMAIN STRONG, TEMPERATURES COLD AND WIND CHILL VALUES
SIMILAR TO LATE SUNDAY NIGHT VALUES ON MONDAY. WINDS AND WIND CHILLS
ARE EXPECTED TO BEGIN TO MODERATE MONDAY NIGHT. DRIVING CONDITIONS ON
MONDAY MAY BE HAZARDOUS DUE TO THE COMBINATION OF VERY COLD
TEMPERATURES AND LIGHT PRECIPITATION THAT FELL SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MPD

In the hours before

Special weather statement, Dec 19, 9:04 PM EST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
904 PM EST SUN DEC 19 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-201200-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM...
CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY...
PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON
904 PM EST SUN DEC 19 2004

...WINDY AND VERY COLD WEATHER IS EXPECTED WITH SOME LIGHT SNOW
SHOWERS OR FLURRIES...
...SLIPPERY CONDITIONS ARE POSSIBLE ON ROADS THROUGH MONDAY
MORNING...

A BRIEF BUT POWERFUL ARCTIC OUTBREAK HAS TAKEN HOLD ACROSS THE AREA
AND WILL CONTINUE THROUGH MONDAY NIGHT.  THE COLDEST AIR OF THE
SEASON HAS MOVED INTO THE REGION BEHIND A COLD FRONT THAT MOVED
THROUGH THE AREA.

SOME SNOW SHOWERS OR FLURRIES WILL CONTINUE INTO THE EARLY MORNING
HOURS AS TEMPERATURES DROP THROUGH THE 20S INTO THE TEENS...WITH THE
TEMPERATURES DROPPING INTO THE SINGLE DIGITS IN THE HIGHER ELEVATIONS
OF FAR NORTHWESTERN NEW JERSEY AND THE SOUTHERN POCONOS. NO
ADDITIONAL ACCUMULATIONS ARE EXPECTED.

WITH THE RAPIDLY FALLING TEMPERATURES...ANY LIQUID THAT REMAINS ON
ROAD SURFACES WILL FREEZE OVERNIGHT.  SLICK SPOTS OF BLACK ICE HAVE
ALREADY FORMED IN SOME LOCATIONS. PEOPLE ON THEIR WAY TO AND FROM
WORK MAY WANT TO ALLOW EXTRA TIME.

ON MONDAY, TEMPERATURES WILL BE 20 DEGREES BELOW NORMAL...RUNNING
FROM THE SINGLE DIGITS IN THE POCONOS AND NORTHWEST NEW JERSEY TO
NEAR 20 ALONG THE NEW JERSEY AND DELAWARE COASTS. WIND CHILL VALUES
LATE TONIGHT INTO MONDAY ARE EXPECTED TO RUN FROM ZERO TO 10 BELOW
ZERO FOR MUCH OF EASTERN PENNSYLVANIA AND NORTHERN NEW JERSEY. IN
EXTREME SOUTHEASTERN PENNSYLVANIA, SOUTHERN NEW JERSEY...DELAWARE...
AND NORTHEASTERN MARYLAND THE WIND CHILLS ARE EXPECTED TO BE ZERO TO
10 ABOVE ZERO.

WINDS GUSTS OF 25 TO 35 MPH AND VERY COLD AIR COULD COMBINE WITH
SLIPPERY CONDITIONS TO WILL MAKE THE MONDAY MORNING COMMUTE
DIFFICULT. PEOPLE WHO VENTURE OUTSIDE...INCLUDING CHILDREN ON THEIR
WAY TO SCHOOL...SHOULD DRESS TO PROTECT THEMSELVES FROM THE ELEMENTS.
 HATS...GLOVES AND LAYERS OF CLOTHING ARE IMPORTANT IN THIS TYPE OF
WEATHER.

ALSO...PEOPLE SHOULD MAKE SURE THEIR PETS ARE PROTECTED
FROM THE WEATHER.  IF YOU KEEP YOUR PETS OUTSIDE...THEY SHOULD AT A
MINIMUM HAVE A WELL INSULATED AND STURDY SHELTER FROM THE COLD AND
WIND AND ACCESS TO UNFROZEN WATER.  THE MOST HUMANE THING TO DO IS TO
BRING THEM INDOORS.

PLEASE PREPARE FOR THE WINDS...THE PLUNGING TEMPERATURES...
LOW WIND CHILLS AND POTENTIALLY HAZARDOUS DRIVING CONDITIONS LATE
TONIGHT AND MONDAY MORNING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES. FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE
INTERNET AT HTTP://WEATHER.GOV/ER/PHI.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 strong wind. Local standard time, as filed.

Strong Wind, Delaware Beaches / X E Sussex

When
December 19, 11:00 PM EST to December 20, 2:00 PM EST
Where
Delaware Beaches / X E Sussex forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Strong Wind, Inland Sussex

When
December 19, 11:00 PM EST to December 20, 2:00 PM EST
Where
Inland Sussex forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Strong Wind, Kent

When
December 19, 11:00 PM EST to December 20, 2:00 PM EST
Where
Kent forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

Strong Wind, New Castle

When
December 19, 11:00 PM EST to December 20, 2:00 PM EST
Where
New Castle forecast zone
Measured
45 kt (52 mph) measured gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2004Every state in 2004This day in weather historyWarnings in Delaware, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5429785, 5429786, 5429787, 5429788.